AF Association
14,699 members17,657 posts

Nose bleeds and paracetamol

Hi all, just wondering if anyone has heard of nosebleeds after taking two paracetamol? Mum only has nosebleeds after taking two 500mg of normal paracetamol. Her medication is morning tablets, candestartan 8mg , bisoprolol 2.5mg, clopidogrel 75 mg, lansoprozole 30mg , apixaban 5mg. Evening medication: Atrovostatin 80mg and apixaban 5mg but she is only taking 500mg one tablet of paracetamol at the moment as she has had a cold for a few weeks. She takes the paracetamol also to bring pain relief from headaches. Any advice would be helpful, as we have seen the gp now and he said there is nothing they can do, i just wondered if there was something im missing. Thanks in advance guys 😁

5 Replies
oldestnewest

Hello queenie - nosebleeds are one of the banes of my winter life as I suffer from nasal irritation caused by various modern chemicals. I have taken paracetamol and co-codamol without triggering one though.

It could be that the paracetamol is adding to the stress on nasal blood vessels caused by the head cold plus winter central heating/versus warm house and Apixaban.

Last month I was told that nothing could be done to help me either - it's a matter of trying to find a way of coping (Apixaban, age and allergies have been blamed in my case).

Your mum's nasal passages are bound to be irritated and swollen by the cold - I found that saline spray, gently used a few times each day helps to soothe my nose - as does a tiny amount of vaseline just at the entrance to each nostril. See if she can get rid of that cold as a priority. If a bleed occurs, pressing a small ice cube against the roof of the mouth constricts the blood vessels and helps stop it.

Is your mum using any decongestant sprays, as these can trigger bleeding? I was prescribed Naseptin antibiotic cream - it caused irritation and bleeding and I had to stop using it!!

I hope you can get to the bottom of this but sometimes nosebleeds just occur - as I was told 'especially in elderly patients on anticoagulants'!! Don't give up - I didn't and now feel I have a method of coping with them. Best wishes to you both.

1 like
Reply

I found this article which may be of interest and shows that you may be right. It might be worthwhile seeing another GP armed with this info if you think it is valid.

ehealthme.com/ds/paracetamo...

I didn’t research whether the bleeds started only after taking paracetamol and the intro doesn’t make it clear.

1 like
Reply

Thank you for this great link Finvola. Very interesting.

1 like
Reply

I have had about four phases in my life when I have had nose bleeds - either being at high altitude or when having a cold and possibly a temperature. Headaches can sometimes be relieved by drinking glasses of water rather than taking medications. Its certainly worth trying. Ice on the bridge of the nose and at the back base of the neck helps. My husband who was a doctor told me to pinch the nostril affected and breathe calmly through the other. It is better to lean over a basin and keep up the pressure with finger and thumb for a while rather than lie down and let blood seep down the throat. If both nostrils are affected or even if only one, you can breathe quietly and calmly through the mouth, while you maintain the pressure to stop the bleeding in the nose. The important thing is not to worry as you actually have plenty of blood, and worry can higher blood pressure. In fact presumably your GP checked your blood pressure, as of course this in itself will encourage the nose to bleed if there is a slight weakness in any vessel. Luckily, touch wood I have been clear of nose bleeds for years and years. Now 79. Hope your Mother's clear up as well. Wendyjrd

Reply

Have been on a higher dose bisoprolol have had no problems with nose bleeds wondering what her blood pressure is like

Reply

You may also like...